Antibiotics, Common Heartburn Drugs And Spread of Potentially Fatal Intestinal Infection

Health Letter, November 2015

By Michael Carome, M.D.

In 2013, the Centers for Disease Control and Prevention (CDC) issued a sobering report about the growing worldwide public health threat posed by the spread of antibiotic-resistant bacteria. According to the report, titled “Antibiotic Resistance Threats in the United States, 2013,” C. difficile infections represent one of three urgent health threats arising from bacteria and antibiotic resistance.[1] C. difficile — short for Clostridium difficile bacteria — infect the intestines, causing a particularly severe form of diarrhea. Two commonly used — and often misused — classes of drugs have been linked directly to the development of C. difficile infections: antibiotics and proton pump inhibitors (PPIs), heartburn drugs that block the production of stomach acid.

CDC data released earlier this year demonstrate that C. difficile infections represent an expanding threat to public health in the U.S. Curbing this urgent threat will require physicians and patients to rein in the use of antibiotics and PPIs.

CDC sounds the alarm

At first glance, the inclusion of C. difficile infections in the CDC’s 2013 report seems misplaced, because, fortunately, C. difficile infections themselves are not yet resistant to the antibiotics routinely used to treat them. The connection, however, lies in the fact that overuse and misuse of antibiotics have contributed both to the development of widespread antibiotic resistance and to the increasing spread of C. difficile infections.

In a study published in The New England Journal of Medicine on Feb. 26, CDC researchers provided the most recent statistics documenting the magnitude and scope of C. difficile infections.[2] Based on careful nationwide disease surveillance, the CDC estimated that 453,000 C. difficile infections occurred in the U.S. in 2011, which resulted in about 29,300 deaths within 30 days of diagnosis. Approximately 83,000 patients suffered a recurrence of C. difficile infection. Of note, the researchers found that people 65 or older were more than eight times more likely to develop these infections than were younger individuals.

The role of antibiotics

C. difficile cause illness by infecting the colon (large intestine) following treatment with oral or intravenous antibiotics for another infection. To develop C. difficile illness, a person’s colon first must be populated with the bacteria. Just 3 percent of healthy adults have small numbers of C. difficile living in their colons but do not have diarrhea or other symptoms.[3]

But exposure to the bacteria most commonly occurs in hospital and nursing home settings, where as many orgas 20 and 50 percent of patients, respectively, harbor C. difficile in their stool.[4] C. difficile spread from these patients to other people who are not colonized with the bacteria via the fecal-oral route: C. difficile from patients’ stool can contaminate bedside tables, doorknobs, counters, sinks and the hands of health care workers in hospitals and nursing homes.[5] After patients or staff touch contaminated surfaces, they subsequently may ingest small amounts of the bacteria when they eat or drink. The ingested C. difficile then can travel through the stomach and small intestines and into the colon, where they may survive for several weeks to months.

Most people whose colons contain C. difficile do not develop diarrhea or other symptoms. This is because the colon normally is filled with millions of other bacteria that play key roles in maintaining a healthy bowel. These “good”; bacteria block the growth of disease-causing bacteria such as C. difficile.

However, when people are treated with antibiotics, many of the good bacteria in the colon are killed. Left unchecked by these good bacteria, the C. difficile can multiply and produce a toxin that damages the inner lining of the colon.

The main symptoms of a C. difficile infection are watery diarrhea and abdominal cramping. In severe cases, patients may have as many as 10 to 15 stools per day — with blood or pus in the stools — along with fever, nausea, loss of appetite and weight loss.[6] In rare cases, the colon can rupture, causing bodywide infection, multi-organ failure and sometimes death.[7]

Clindamycin (CLEOCIN) was the first antibiotic linked to C. difficile diarrhea.[8] Other antibiotics that most frequently lead to this infection are fluoroquinolones and broad-spectrum (effective against a wide range of bacteria) penicillins and cephalosporins.[9] However, any oral or intravenous antibiotic can lead to C. difficile infection, including, ironically, those used to treat it.[10]

C. difficile diarrhea most often develops while taking or within one month of stopping an antibiotic. Patients remain at increased risk for C. difficile infection for up to three months following antibiotic use.[11]

The role of PPIs

Multiple studies have linked PPIs, such as omeprazole (PRILOSEC, ZEGERID) and esomeprazole (NEXIUM), to a significantly increased risk of C. difficile diarrhea.[12], [13], [14] In 2012, the Food and Drug Administration issued a safety alert about this risk and required manufacturers of all PPIs to include a warning in the product labels about the risk of C. difficile infection.[15]

The ability of PPIs to suppress acid release in the stomach likely plays a key role in this increased risk. In addition to its role in food digestion, stomach acid provides a protective barrier against dangerous infections by destroying acid-sensitive, disease-causing bacteria ingested with food. When PPIs suppress stomach acid, swallowed C. difficile may be more likely to survive passage through the stomach and reach the colon.

In a study published in JAMA Internal Medicine in May, researchers in Canada evaluated whether continued PPI use was associated with recurrence of C. difficile infection.[16] Using data from January 2010 to January 2013, they studied 754 patients who developed C. difficile diarrhea while hospitalized in Montreal.

At the time of initial diagnosis of C. difficile infection, 458 (61 percent) of the patients were taking a PPI, and only three of these patients were taken off of the medications after being diagnosed with the initial episode. Patients using PPIs were more likely to suffer a recurrent infection compared to non-users (29 percent versus 21 percent, respectively) and were more likely to die 15 to 90 days after the initial infection (10 percent versus 5 percent, respectively).

The Canadian researchers also reviewed the medical records of a sample of PPI users to determine whether they actually had an appropriate indication for taking a PPI. They found that more than half of these patients did not have a legitimate evidence-based reason for taking a PPI.

The researchers wisely concluded that “the prevention of [C. difficile infection] recurrence should begin with cessation of unnecessary PPIs, a potentially unnecessary and frequently overused class of medications.”